A foodborne outbreak of organophosphate poisoningBMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7153.268 (Published 25 July 1998) Cite this as: BMJ 1998;317:268
- Rama Chaudhry (email@example.com), additional professora,
- Shyam Bala Lall, additional professorb,
- Baijayantimala Mishra, senior resident,
- Benu Dhawan, senior research associate (pool scheme).a
- aDepartment of Microbiology, All India Institute of Medical Sciences, New Delhi-110 029, India
- bDepartment of Pharmacology, All India Institute of Medical Sciences
- Correspondence to: Dr Chaudhry
- Accepted 5 May 1998
Indiscriminate use of organophosphates without public education on safety increases the potential threat of foodborne outbreaks of poisoning
Foodborne diseases have a major impact on public health. Early and correct identification of the cause of an outbreak of food poisoning enables specific treatment to be started as soon as possible, and this can be life saving. We report an outbreak of fatal food poisoning caused by the pesticide malathion.
On 6 July 1997, 60 men aged 20-30 years attended a communal lunch at which they ate chapatti, cooked vegetables, pulses, and halva. They all developed nausea, vomiting, and abdominal pain over the next three hours. The men were taken to a local primary healthcare centre where they received treatment for their symptoms. Fifty six responded to the treatment and were discharged home the same day. However, the condition of the remaining four patients deteriorated. Their level of consciousness fell, and they developed respiratory distress and generalised muscular weakness. The next day they were moved to an urban emergency hospital.
A 20 year old man presented with miosis, sweating, impaired consciousness, and hypotension. The muscle power in his arms and legs was graded as 3/5. Reflexes in the arms and legs were reduced, but he did not have sensory impairment. He had noticeable weakness of neck flexion, to the extent that he could not raise his head off the pillow. Initial treatment included intravenous fluids, antiemetics, and antibiotics. On the second day after admission to the urban emergency hospital, he developed respiratory insufficiency. Because he needed endotracheal intubation and intermittent …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial